I have a patient I cannot wipe off from my memory.
He was a patient in long term erythrodermic state due to widespread eczema, not atopic dermatitis(AD).
He admitted to our hospital.
I was in first year of dermatologic training.
I became in charge of him and treated his skin under the direction of my leading dermatologists.
I applied him topical steroids in very strong class(betamethasone dipropionate) twice a day, with oral antihistamines.
As his simptoms vanished, I slowly reduced the class of topical steroids down, till strong(bethamethazone valerate) to mild(hydrocortisone butyrate) class.
His skin was quite clear.
We decided his discharge and planned more reducing of steroids step by step as an outparient.
However, his symptoms all came back within 1 month after his discharge.
I was so shocked that I still remember it bitterly.
I couldn't look him straight, nor his families.
I prescribed the same steroids as his previous coming, and I thought only to pass him to some other dermatologist.
It was the first experience for me to glimpse the limit of topical steroids therapy.
Later, when I was in my 9th career of dermatologist, I applyed topical steroids to my daughter who was in AD since 2 or 3 month after her birth.
As she was a baby, I chose sterods in weak class(hydrocertisone acetate), whose antiinflammatory effect was said to be 1/360 of bethamethazone valerate.
I intended to reduce the frequency and dose slowly after her skin became clean.
Nevertheless, just one time application totaly extinguished her symptom. It was like a magic.
I applied at one night and her skin had no eruption in the next morning.
So I stopped applying.
Then two days later, I found the eruptions came back there on her skin, which was worse than the ones when I started steroids application.
Again I was shocked like someone hit my head.
What have I been seeing in steroids as I prescribed them as a dermatologic professional throughout these terms of studying dermatology and treating patients!?
I was ashamed I realized patients' doubtful feeling about steroids' safety occurring out of their daily use for the first time.
Steroids make AD symptoms disappear like a magic and make the patient fell like he/she is free from AD now.
But it sometimes(often?) ends up as a broken temporal dream, with intense rebound.
In this meaning, steroids are demons.
Then we should throw away steroids and it's all okey?
No, it's not so easy.
Some AD patients cure with steroids dramatically and do not recur.
Steroids are always good news for them.
Among lots of diseases we delmatologists treat, quite many ones need topical steroids as main measures of treatment.
We may say they are as many as almost all except infections and operative diseases.
Acute diseases soon end and we can stop medication.
But in chronic diseases we have to use medication for a long time.
If I earnestly think about whether it is right or wrong that dermatologists use topical steroids for all of these chronic skin diseases...
I wonder I may be mad.
If dermatologist deny their clinical usage of steroids, they deny themselves who prescribe steroids.
That is the reason of a paradox, I think,
the paradox that dermatologist, who are very close to medical topical steroids' use and have to be easy to find their adverse effects, are so dull of noticing such troublesome effects.